Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 28, NWS Wichita, KS

September 23, 201010 counties in Kansas

NWS Wichita, KS issued this wind advisory at Sep 23, 2010, 11:00 AM CDT for 10 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2010, 11:00 AM CDT (16:00 UTC)
Expired
Sep 23, 2010, 3:00 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 21 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 4.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WWUS73 KICT 231600
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT THU SEP 23 2010


KSZ052-053-068>070-082-083-091>093-240000-
/O.NEW.KICT.WI.Y.0028.100923T1600Z-100924T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...EUREKA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
1100 AM CDT THU SEP 23 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 


* TIMING...STRONG SOUTHWEST WINDS ARE EXPECTED TO CONTINUE THROUGH
  AROUND 7 PM CDT.

* WINDS...WILL BE SUSTAINED AT AROUND 30 MPH OUT OF THE SOUTHWEST
  WITH GUSTS TO AROUND 40 MPH.

* IMPACTS...WILL INCLUDE STRONG CROSSWINDS ON EAST-WEST ROADS.
  DRIVERS OF HIGH PROFILE VEHICLES WILL NEED TO BE ALERT FOR GUSTS
  AND SUDDEN CHANGES IN WIND SPEEDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

LAWSON
1 follow-up statement
778 
WWUS73 KICT 232000
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU SEP 23 2010


KSZ052-053-068>070-082-083-091>093-232100-
/O.CAN.KICT.WI.Y.0028.000000T0000Z-100924T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...EUREKA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
300 PM CDT THU SEP 23 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS HAVE BEEN ON THE DECREASE OVER THE LAST COUPLE OF
HOURS. EVEN THOUGH THEY WILL REMAIN GUSTY THROUGH THE EARLY
EVENING HOURS...THEY ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Sep 23, 6:35 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 23, 6:35 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT THU SEP 23 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LEAD WEAKER SHORTWAVE TROF AXIS WILL CONTINUE MOVING EASTWARD FROM
THE CENTRAL HIGH PLAINS TODAY. STRONG MOISTURE TRANSPORT AND A
CORRIDOR OF HIGH PRECIPITABLE WATER WILL ACCOMPANY THIS WAVE AS IT
MOVES EASTWARD. THIS SHOULD RESULT IN AREAS OF SHOWERS MOVING THRU
CENTRAL/SOUTH CENTRAL KS THIS MORNING WITH THIS ACTIVITY POSSIBLY
REACHING SERN KS THIS AFTERNOON. MVFR CIGS WILL BE ASSOCIATED WITH
THESE SHOWERS. MARGINAL INSTABILITY IS PROGGED TO DEVELOP THIS
PM/EVE ALONG THE COLD FRONT AND AHEAD OF THE MAIN WAVE BACK OVER
THE 4 CORNERS. STRONG STORMS MAY DEVELOP ALONG THIS FRONT OVER
CENTRAL/SWRN KS THEN MOVING EWD ACROSS S-CNTRL KS THIS EVE. WILL
CARRY VCTS FOR NOW AND REFINE LATER.

JMC

&&

.PREV DISCUSSION... /ISSUED 321 AM CDT THU SEP 23 2010/

DISCUSSION...
MAIN FORECAST CONCERNS WILL BE THE TIMING AND CHANCES OF
PRECIPITATION TODAY THROUGH FRIDAY AM AS WELL AS TEMPERATURES
EARLY NEXT WEEK.

SYNOPSIS: UPPER LEVEL SHORTWAVE IS ON THE MOVE EASTWARD ACROSS THE
ROCKIES WHILE ANOTHER LOW PRESSURE SYSTEM IS OFF THE PACIFIC NW
COAST. HIGH PRESSURE IS STATIONARY OFF THE SOUTH ATLANTIC.

TODAY THROUGH FRIDAY:
TEMPERATURES WILL BE TRICKY TODAY AS CLOUD COVER AND PRECIPITATION
WILL AFFECT MAINLY CENTRAL AND PORTIONS OF SOUTH CENTRAL KS. BELIEVE
THAT UPPER 70S WILL OCCUR ACROSS MOST OF THE AREA WHILE SOUTHEAST KS
WILL REACH TO THE MID 80S DUE TO MORE DIURNAL HEATING FROM LACK OF
CLOUD COVER. AS THE COLD FRONT PROGRESSES SHOWERS AND THUNDERSTORMS
WILL BEGIN IN CENTRAL KS AROUND DAYBREAK AND SLOWLY MOVE EASTWARD.
RADAR REFLECTIVELY SHOWS SHOWERS ACROSS WESTERN KS SLOWLY TRACKING
EASTWARD. BELIEVE THAT THE ENTIRE FORECAST AREA SHOULD RECEIVE A
GOOD SOAKING TODAY. DID NOT ISSUE A FLOOD WATCH SINCE THE AREA HAS
NOT SEEN A LOT OF RAIN RECENTLY AND MODELS INDICATE THAT THE FRONT
WILL PROGRESSIVELY MOVE THROUGH THE SUNFLOWER STATE. WINDS WILL
STRENGTHEN AGAIN TODAY AND FLIRT WITH ADVISORY CRITERIA...HOWEVER
DUE TO LOW CONFIDENCE WILL NOT HOIST AN ADVISORY. IN REGARDS TO
SEVERE POTENTIAL...BELIEVE THAT WITH THE INCREASED CLOUD COVER AND
LACK OF SIGNIFICANT INSTABILITY STORMS WILL BE STRONG. CANNOT RULE
OUT AN ISOLATED SEVERE STORM DUE TO THE IMPRESSIVE AMOUNT OF
SHEAR...40-50 KTS. MAIN THREATS WILL BE NICKEL SIZE HAIL AND 50 MPH
WINDS. STORMS SHOULD WANE AFTER SUNSET AS THE FRONT PROGRESSIVELY
MOVES THROUGH THE AREA. BY DAYBREAK FRIDAY THE FRONT SHOULD BE
PUSHED INTO OKLAHOMA MAKING FRIDAY A PLEASANT END TO THE WORK WEEK.

SATURDAY - MONDAY:
MODELS HAVE SLOWLY COME TO CONSISTENCY THAT A CUT OFF LOW WILL FORM
SAT PM ACROSS IOWA/MISSOURI. WHERE THE LOW MOVES SEEMS TO BE THE
MAIN QUESTION AS THE GFS MOVES IT SOUTHWARD TOWARDS THE GULF WHILE
THE ECMWF PUSHES THE UPPER LEVEL LOW INTO THE GREAT LAKES REGION.
JUST LIKE THE PREV FORECASTER...BELIEVE THAT SINCE THE FORECAST AREA
IS ON THE BACKSIDE OF THE UPPER LEVEL LOW THAT TEMPS WILL BE MUCH
COOLER AND MORE FALL LIKE. ALSO PLAN ON KEEPING THE REST OF THE
FORECAST DRY. A FRONT WILL MAKE ITS WAY THROUGH SAT NIGHT INTO
SUNDAY...BUT WITH LITTLE MOISTURE BELIEVE THAT SHOWERS AND
THUNDERSTORMS ARE UNLIKELY. SOME DIURNAL SHOWERS MAY FORM UNDER THE
UPPER LEVEL LOW EARLY NEXT WEEK...HOWEVER WOULD FIRST LIKE TO SEE
WHERE THE LOW SETS UP AND MOVES.

EXTENDED: TUESDAY - WEDNESDAY:
VERY LITTLE CHANGES SINCE CONFIDENCE IS EXTREMELY LOW AGAIN IN THIS
PERIOD. MODELS ARE VERY DIVERSE IN THEIR SOLUTIONS WITH THE GFS KEEPING
THE UPPER LEVEL LOW OVER THE SOUTHERN GULF STATES WHILE THE ECMWF
ENDS UP PUSHING THE LOW UP INTO THE NORTHEAST.

DUNTEN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  64  83  59 /  40  70  10  10
HUTCHINSON      76  60  80  57 /  70  60  10  10
NEWTON          78  60  80  56 /  50  70  10  10
ELDORADO        80  61  81  56 /  40  70  10  10
WINFIELD-KWLD   82  66  82  59 /  30  50  10  10
RUSSELL         77  54  78  57 /  60  20   0  10
GREAT BEND      77  57  78  58 /  60  30  10  10
SALINA          78  57  78  55 /  60  50  10  10
MCPHERSON       77  59  79  56 /  70  60  10  10
COFFEYVILLE     89  69  83  58 /  10  80  20  10
CHANUTE         85  66  80  55 /  10  70  10  10
IOLA            83  64  80  55 /  10  70  10  10
PARSONS-KPPF    88  67  81  57 /  10  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 23, 4:21 AM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 AM CDT THU SEP 23 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 AM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY. A
FEW OF THESE MAY BE STRONG THIS AFTERNOON AND EVENING WITH NICKEL
SIZED HAIL AND WINDS TO AROUND 50 MPH BEING THE MAIN THREATS.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS WITH THE
FLINT HILL REGION RECEIVING THE HIGHEST RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN
SOUTHEAST KANSAS EARLY FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.